[Skip to Content]
[Skip to Content Landing]
Article
June 12, 1943

RADIOPAQUE MEMBRANOUS PYELITIS FOLLOWING SULFONAMIDE THERAPY

JAMA. 1943;122(7):419-423. doi:10.1001/jama.1943.02840240009004
Abstract

Clinical and experimental reports of renal complications following the use of the sulfonamide drugs suggest their danger and the importance of meticulous clinical observation and control of the patient receiving these drugs. Sulfapyridine, sulfathiazole and, more recently and to a lesser extent, sulfadiazine are more prone to cause renal damage than is sulfanilamide. These individual differences among the sulfonamide compounds can be explained partly by their respective known pharmacologic and chemical behavior. The slow absorption and relatively slow excretion and high solubility of sulfanilamide explain the infrequent occurrence of renal damage from this compound, whereas the very rapid absorption and excretion with resultant high concentration of the less soluble sulfapyridine and sulfathiazole in urine explain their relatively frequent production of renal complications. The acetylated forms of sulfapyridine and sulfathiazole are even less soluble than the free form. Long, Bliss and Feinstone1 reported the total absence of any renal irritation

×